Texas, 2009

Tornadoes and Hail in Texas, February 10 to 11, 2009

February 10 to 11, 2009 · NWS SHV · 23 events in 12 counties and zones

A strong storm system in the upper levels of the atmosphere encountered a moderately unstable airmass across northeast Texas, southeast Oklahoma, southwest Arkansas and northern Louisiana. This storm system was in association with a 70kt low level jet and 160kt upper level jet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$445,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong storm system in the upper levels of the atmosphere encountered a moderately unstable airmass across northeast Texas, southeast Oklahoma, southwest Arkansas and northern Louisiana. This storm system was in association with a 70kt low level jet and 160kt upper level jet. The lower atmosphere was strongly sheared with strong supercell thunderstorms across northern Texas and southern Oklahoma which produced strong tornadoes. As the storm system moved further east during the late evening hours of February 10th and the predawn hours of February 11th, the convection developed into a squall line which produced numerous reports of straight line wind gusts along with a few hail reports. There were also isolated tornadoes embedded within the squall line across Smith County in northeast Texas and Desoto Parish in northwest Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 10, 8:25 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Feb 10, 8:25 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
825 PM CST TUE FEB 10 2009

.DISCUSSION...
ALL IS QUIET ON THE HOME FRONT BUT THAT WILL BE CHANGING RAPIDLY
A LITTLE LATER THIS EVENING. CURRENTLY WATCHING CONVECTION NOW
BEGINNING TO TRANSITION INTO A SQUALL LINE WEST OF THE I-35 CORRIDOR
OF CENTRAL AND NORTHERN TEXAS. STILL SEEING SOME ROTATION IN A FEW
OF THESE STORMS AND THIS WILL NEED TO BE WATCHED AS THE LINE MOVES
CLOSER TOWARDS THE REGION BUT FEEL LIKE THE PRIMARY THREAT WILL
BECOME A STRAIGHT LINE WIND THREAT AFTER MIDNIGHT FOR MUCH OF THE
REGION. CANNOT RULE OUT SOME LARGE HAIL WITH THE EMBEDDED STRONGER
CORES AS WELL. TOR WATCH #10 WILL EXPIRE AT MIDNIGHT AND WILL BE
EXTENDED OF COURSE AND LIKELY PUSHED FARTHER EAST TO ENCOMPASS MUCH
OF NORTHERN LOUISIANA AS WELL AS THE REMAINDER OF SOUTHWEST
ARKANSAS.

FOR NOW...NO CHANGES IN THE GRIDS ARE NECESSARY.

13

&&

.AVIATION...
MVFR CIGS NOW WITH SPOTTY SHOWERS...THE SQUALL LINE WILL ENTER OUR
AREA AND MOVE INTO KTYR/KGGG 04Z TO 05Z. KSHV AND KTXK AROUND 06Z OR
SO. KELD AND KLFK AROUND 08Z AND KMLU JUST BEFORE DAYBREAK.  TEMPO
GROUPS FOR LOW CEILINGS/VSBY...HEAVY RAIN...AND STRONG THUNDERSTORM
WIND GUST LOOK TO AFFECT ALL SITES. MUCH BETTER DAY TOMORROW WITH
SKIES PARTING AND WINDS VEERING SW DAYBREAK TO NW BY MIDDAY AROUND
15KTS. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  50  71  45  69  54 /  80   0   0   0  10
MLU  57  71  44  67  52 /  80  20   0   0  10
DEQ  52  69  37  68  44 /  80   0   0   0   0
TXK  50  69  44  67  51 /  90   0   0   0  10
ELD  51  69  40  68  48 /  80   0   0   0  10
TYR  50  72  46  71  53 /  80   0   0   0   0
GGG  50  71  45  70  52 /  80   0   0   0   0
LFK  52  74  45  75  54 /  80   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: ARZ060-061-070>073.

LA...LAKE WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017.

OK...NONE.
TX...LAKE WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

13/24
Hazardous weather outlook, Feb 10, 12:00 PM CST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST TUE FEB 10 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-111200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS...NORTHEAST TEXAS AND FOR NORTHWEST AND NORTH
CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH TONIGHT...GENERALLY NORTH OF A LINE FROM TYLER...
TEXAS...TO SHREVEPORT...LOUISIANA...TO EL DORADO...ARKANSAS.  A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE REMAINDER OF
THE FOUR STATE REGION.

THE MAIN SEVERE WEATHER RISKS WILL BE TORNADOES AND DAMAGING WINDS
IN EXCESS OF 60 MILES AN HOUR.  A FEW SEVERE STORMS MAY PRODUCE
LARGE HAIL THIS AFTERNOON ACROSS NORTHEAST TEXAS AND SOUTHEAST
OKLAHOMA.

A STRONG STORM SYSTEM IS POISED TO AFFECT THE FOUR STATE REGION
THROUGH TONIGHT.  WITH THE COMBINATION OF LOW LEVEL WIND SHEAR...
JET STREAM DYNAMICS...AND INSTABILITY...THUNDERSTORMS WILL LIKELY
BECOME SEVERE.

ISOLATED SUPERCELL THUNDERSTORMS WILL LIKELY DEVELOP LATE THIS
AFTERNOON TO THE WEST OF A MINEOLA TEXAS TO IDABEL OKLAHOMA
LINE.  THESE SUPERCELL THUNDERSTORMS...WHICH WILL POSE THE GREATEST
RISK OF TORNADO DEVELOPMENT...COULD AFFECT NORTHEAST TEXAS EARLY
THIS EVENING.  AS THE EVENING PROGRESSES...THE THUNDERSTORMS SHOULD
DEVELOP INTO A SQUALL LINE ACROSS EAST TEXAS AND SOUTHEAST
OKLAHOMA.  THE SQUALL LINE WILL LIKELY MOVE INTO SOUTHWEST ARKANSAS
AND NORTHWEST LOUISIANA AROUND MIDNIGHT...PROBABLY REACHING EL
DORADO...MONROE...AND JENA BETWEEN 2 AND 4 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUP...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION WILL LIKELY BE NEEDED BY LATE THIS AFTERNOON
ACROSS EAST TEXAS AND SOUTHEAST OKLAHOMA.  ACTIVATION WILL LIKELY BE
REQUIRED ACROSS THE REMAINDER OF THE FOUR STATE REGION TONIGHT.

44

The radar

The Shreveport radar (KSHV), 148 km away, was scanning. The volume nearest the first event began at 05:14 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 7 hail, 2 tornado. Local standard time, as filed.

Hail, Smith

When
February 10, 11:15 PM CST
Where
Smith County, 1.36 mi ENE of Noonday
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.240, -95.400

Hail reported in Emerald Bay on Lake Palestine.

Tornado, Smith

When
February 10, 11:16 PM CST to 11:19 PM CST
Where
Smith County, 4.44 mi NNE of Garden Vly to 6.77 mi NNE of Garden Vly
Rating
EF1
Path length
2.34 mi
Path width
200 yd
Continued into
Wood, Tx (SHV)
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
32.578, -95.497

A newly constructed second story barn near Lindale TX (CR 482 and CR 483) was destroyed. Three metal buildings/sheds were destroyed along the path. Numerous trees were damaged in Smith County. Minor shingle damage occurred to several homes. The tornado continued into Wood County, Texas.

Tornado, Wood

When
February 10, 11:19 PM CST to 11:25 PM CST
Where
Wood County, 4.41 mi S of Mineola to 2.93 mi NW of Hoard
Rating
EF1
Path length
4.77 mi
Path width
300 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
32.606, -95.475

In Wood County, a volunteer fire station roof collapsed, and a manufactured home roof was peeled back on one side. Several other homes nearby north of Hwy. 80 east of Mineola were damaged from falling trees and wind between Hwy. 80 and Farm to Market 1801.

Thunderstorm Wind, Smith

When
February 10, 11:22 PM CST
Where
Smith County, 1.38 mi S of Tyler
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
32.330, -95.300

A tree was downed on a home on Kendall Drive off of Old Jacksonville Road. There were no report of any injuries.

Hail, Cherokee

When
February 10, 11:24 PM CST
Where
Cherokee County, 3.58 mi E of Bullard
Measured
0.88 in hail
Reported by
Public
Coordinates
32.140, -95.270

Hail report was observed 3 miles east of Bullard, Texas.

Hail, Smith

When
February 10, 11:30 PM CST
Where
Smith County, 1.38 mi S of Tyler
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.330, -95.300

Hail fell at the University of Texas Health Sciences Center.

Thunderstorm Wind, Cherokee

When
February 10, 11:30 PM CST
Where
Cherokee County, Rusk
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.800, -95.150

Numerous trees were reported down across the entire county.

Thunderstorm Wind, Wood

When
February 10, 11:30 PM CST
Where
Wood County, 1.5 mi SSE of Quitman
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.780, -95.420

Several trees were downed just southeast of Quitman, Texas.

Hail, Smith

When
February 10, 11:37 PM CST
Where
Smith County, 3.23 mi ESE of Flint
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.180, -95.300

Hail covered the ground near Flint, Texas.

Thunderstorm Wind, Upshur

When
February 10, 11:42 PM CST
Where
Upshur County, 1.38 mi N of Midway
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.870, -94.950

A tree was downed on Farm to Market 2454 in the community of Brumley, Texas.

Thunderstorm Wind, Gregg

When
February 10, 11:57 PM CST
Where
Gregg County, 0.9 mi NE of Kilgore
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.390, -94.870

Numerous trees were reported downed in the city of Kilgore, Texas.

Hail, Rusk

When
February 10, 11:59 PM CST
Where
Rusk County, 0.69 mi N of Overton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.280, -94.970

Thunderstorm Wind, Rusk

When
February 11, 12:00 AM CST
Where
Rusk County, 0.69 mi N of Henderson
Measured
57 kt (66 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.160, -94.800

Numerous trees were reported downed in the city of Henderson, Texas.

Thunderstorm Wind, Nacogdoches

When
February 11, 12:25 AM CST
Where
Nacogdoches County, 1.36 mi ENE of Nacogdoches
Measured
57 kt (66 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
31.610, -94.650

Numerous trees were downed throughout the county. One tree was downed on a truck in town. There were no report of injuries.

Thunderstorm Wind, Panola

When
February 11, 12:25 AM CST
Where
Panola County, 0.9 mi SW of Beckville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.240, -94.460

Trees were downed on Farm to Marked Road 1794 and County Road 266.

Hail, Nacogdoches

When
February 11, 12:25 AM CST
Where
Nacogdoches County, 1.36 mi ENE of Nacogdoches
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.610, -94.650

Thunderstorm Wind, Panola

When
February 11, 12:25 AM CST
Where
Panola County, 4.02 mi NE of Beckville
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.290, -94.400

A large section of a tin roof was blown off a rodeo arena on County Road 263 in the community of Rock Hill, Texas.

Thunderstorm Wind, Harrison

When
February 11, 12:27 AM CST
Where
Harrison County, 3 mi SSW of Gill
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.360, -94.350

A tree was downed on U.S. Hwy. 59 just north of the Panola County line.

Hail, Panola

When
February 11, 12:41 AM CST
Where
Panola County, 0.58 mi E of Carthage
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.150, -94.340

Thunderstorm Wind, Shelby

When
February 11, 1:00 AM CST
Where
Shelby County, 1.17 mi E of Joaquin
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.970, -94.050

A tree was downed near Joaquin, Texas.

Thunderstorm Wind, Shelby

When
February 11, 1:00 AM CST
Where
Shelby County, 0.59 mi W of Paxton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.950, -94.180

A tree was downed between Center and Tenaha, Texas on Hwy. 96 north.

Thunderstorm Wind, San Augustine

When
February 11, 1:30 AM CST
Where
San Augustine County, 2.24 mi NE of San Augustine Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.550, -94.140

A tree was downed at the intersection of Farm to Market 711 and County Road 202.

Thunderstorm Wind, Sabine

When
February 11, 2:06 AM CST
Where
Sabine County, 0.59 mi E of Pineland
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.250, -93.970

A tree was downed at Farm to Market 1 and Hwy. 83.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151937, 151963, 151964, 151925, 151956, 151923, 151926, 151938, 151922, 151957, 151927, 151924, 151928, 151929, 151930, 151931, 151958, 151932, 151933, 151939, 151940, 151941, 151942.